I very concerned my father isn't getting the care he needs. Let me expalin:
My 65 year old father has been on medication for Parkinson's for about 3 years. About 4 weeks ago he began self-catherization twice a day for bladder problems. That was going well until Thursday night when he noticed he was passing blood and complained of lower abdominal pain.
My mother took him to the hospital late Thursday night where they gave him a shot of Demoral (correct spelling??) for his pain and released him Friday morning. The Demoral completely wiped him out to where he couldn't walk or do anything but sit in a chair. After his condition showed no improvement by Sunday evening we took him back to the hospital.
This time they performed several tests over the next few days at the direction of his neurologist. They ran numerous blood test, they did a spinal tap, an EKG and a CatScan. The neurologist has said all the tests are inconclusive and has scheduled a MRI for tomorrow.
The only two things that have showed up in these tests is that he has a 30% decrease in the feeling of his left leg (which may be normal for a Parkinson's patient) and he has a high count of white blood cells in his spinal fluid (possibly indicating a viral infection of some kind ???)
In the meantime, my father is no longer passing blood, is not in any pain, has feeling althrough his arms and legs but is still to weak to walk or even stand on his own, which he used to be able to do before he went to the hospital the first time.
Is it possible that the Demoral could still be in his system after 4 days ?? Isn't Demoral pretty strong to give someone who is known to have Parkinson's ??
Do you think we should have the test results examined by another neurologist ?? Maybe he is overlooking something ??
Any INFO would help
This is complex.
First of all, Demerol is a strong pain medication regardless of whether one has Parkinson's disease. I don't see any particular reason why it couldn't be used, but am not surprised at how long it took for your dad to get over the effects.
The transient loss of feeling on the left side is puzzling. Sensory abnormalities (and actual pain syndromes) are not uncommon in PD, though it is odd that it would be acutely localized to one side.
The cells in the CSF are also odd. Could be that there was a drop of blood that contaminated the CSF while the fluid was being collected, or there could really be those cells in the CSF, in which case that isn't part of PD and should be investigated as possible infection/inflammation.
Maybe he had a UTI (risk factors: self cath, trauma, and impaired urinary tract function). But that doesn't really explain the CSF or the sensory loss.
If he had a stroke, one would imagine the MRI could show it. A CT scan may not be sufficiently sensitive, though it is appropriate in the acute setting. Strokes are not uncommon in patients with PD, but are not related: just coincidence of two relatively common neurologic problems. The Demerol wouldn't give him a stroke, but if it happened to be given around the time he had a stroke, the situation would be confused.
So I'm not sure what happened here. The MRI will be reassuring, especially to rule out stroke. It never hurts to have a second opinion: but be sure the second consultant starts from the beginning. It is critical to start with the basic history and do a comprehensive neurologic exam before looking at the results of a bunch of tests. You know by now that PD does not show up on CT or MRI, for example. The situation may be explainable based on information gathered in the second doctor's office, or a carefully designed set of new tests may be selected.
I hope this helps. As you know, this information is provided for your general medical education. Specific comments regarding your diagnosis, prognosis, and treatment must come from your doctor. If you are interested in a second opinion at CCF, you are welcome to call 800 223-2273 and ask for neurology appointments (4-5559). CCF MD mdf.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.